1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin causing low Vitamin B12

Discussion in 'Type 2 Diabetes' started by martfoxy, Apr 22, 2016.

  1. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,509
    Likes Received:
    22,601
    Trophy Points:
    298
    Thats right it is the form I take it in as one thing that did surprise me is that that holds true also for the injectables and that many doctors practices have only just started switching their injection supplies and others are still using a form of injectable B12 that many people's bodies cannot utilise.
     
  2. Brunneria

    Brunneria Other · Guru
    Retired Moderator

    Messages:
    21,795
    Likes Received:
    35,045
    Trophy Points:
    298
    Sadly that doesn't surprise me at all. I read an article a couple of years ago recommending people always check that the Vit D they get prescribed is actually Vit D3, not D2. Most docs haven't got a clue about this, and just prescribe the cheap one- which is D2 - which has little effect because it is much less absorbable. Or bioavailable. Or something. :(

    I just buy my own. much less hassle, and I can make sure I get the right stuff in the right quantity.
     
  3. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,231
    Likes Received:
    12,475
    Trophy Points:
    298
    Yes thats why I went for infusions and bought my own b12 conalamin.... This is linked to your intrinsic factor being defunct... However with it being metformin tablet related... Does the tablet alter the ability of the intrinsic factor or just lower the b12?

    Would be better to add in extra b12 through diet and then supplements which are pretty cheap if its jyst tablet lowering levels and can be kept upward.

    If it is linked to stomach abilities as mine was... Then injections are the best option.

    I know for me my GP investigated me after I was so forgetful. And overwhelming tiredness. It was Seriously bad. He put me to stroke unit. They ordered blood tests and stomach oscopies....and then was started initially on weekly injections.

    However..rest of my story already stated.

    You need to consider doing everything diet wise to include b12 at optimal levels.

    Most docs will check b12 and folate if requested..
     
  4. ardneham

    ardneham Prediabetes · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    41
    [QUOTE......... Levels rocketting indicating a type of cancer, told you don't look like you have that sort of cancer and then being diagnosed with a different cancer..... Levels of B12 rose and dropped remarkably after cancer treatment. Now off scale again high....
    First off though I would look at how much b12 you are getting. From natural souces. And review regulatrly with GP.
    Personally I do think diet is foremost.[/QUOTE]
    Now that you mention Cancer, I suggest you google Budwig Center, to read more about food that matters.
     
  5. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,231
    Likes Received:
    12,475
    Trophy Points:
    298
    I questioned this with my dietitian last week... And now got a recall from my GP on Monday to have my B12 checked again. Apprently they were reviewing me on Monday after my Thursday visit and thought I ought to have another tes done.

    My current GP is superb and so is the dietitian. Unfortunately my stomach doesn't allow a lot of foods but everything I eat is fruit and veg with protein, calcium, vitamins etc all very, very caefully analysed to make sure I get enough of everything.. Due to the fruit n veg though I am top heavy on Vit A, C n E....
    Iron and B12 is the outstanding issues for dietitian and me to establish.

    I have to list every food, in detail, every day, start and end of drugs, bowel movement and nausea/sickness etc.... I see my gastro chap next week for my next option of care for my stomach....

    Then on top of monitoring diiabetes, stomach I also try to stave off return of cancer with diet too...

    Most of the ingredients allowed/disallowed in the Budwig diet is already my diet.. The only exception really is coffee....I also add in a turmeric tablet daily and heaps of ginger, ginger tea, astragalus tablets etc, etc. I am so OTT but my gastro and diabetes professionals say I'm best for the attention I pay to try and help myself... Just makes me laugh as it doesn't make any difference really!! Just that I spoend more myself rather than relying on NHS drugs....

    Thanks for the info on Budwig. Didn't know about this.

    Sorry to stray off from B12....
     
  6. Brillpaul

    Brillpaul Type 2 · Well-Known Member

    Messages:
    85
    Likes Received:
    1,266
    Trophy Points:
    128
    Yes I have B12 injections every 3 months so when I got diabetes this year I asked my GP if Metformin would have an effect and he said it would not if on injections.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook